Decreased retinal nerve fibre layer thickness detected by optical coherence tomography in patients with ethambutol-induced optic neuropathy

Baylor College of Medicine, Houston, Texas, United States
British Journal of Ophthalmology (Impact Factor: 2.98). 08/2007; 91(7):895-7. DOI: 10.1136/bjo.2006.113118
Source: PubMed


It is difficult to assess the degree of optic nerve damage in patients with ethambutol-induced optic neuropathy, especially just after the onset of visual loss, when the optic disc typically looks normal.
To evaluate changes in retinal nerve fibre layer thickness (RNFLT) using optical coherence tomography (OCT) in patients with optic neuropathy within 3 months of cessation of ethambutol treatment.
A retrospective observational case series from a single neuro-ophthalmology practice.
8 patients with a history of ethambutol-induced optic neuropathy were examined within 3 months after stopping ethambutol treatment. All patients underwent a neuro-ophthalmologic examination, including visual acuity, colour vision, visual fields and funduscopy. OCT was performed on both eyes of each patient using the retinal nerve fibre layer analysis protocol.
The interval between cessation of ethambutol treatment and the initial visit ranged from 1 week to 3 months. All patients had visual deficits characteristic of ethambutol-induced optic neuropathy at their initial visit, and the follow-up examination was performed within 12 months. Compared with the initial RNFLT, there was a statistically significant decrease in the mean RNFLT of the temporal, superior and nasal quadrants (p = 0.009, 0.019 and 0.025, respectively), with the greatest decrease in the temporal quadrant (mean decrease 26.5 mum).
A decrease in RNFLT is observed in all quadrants in patients with ethambutol-induced optic neuropathy who have recently discontinued the medication. This decrease is most pronounced in the temporal quadrant of the optic disc.

16 Reads
  • Source
    • "Depending on the dosage of EMB, the incidence of EON has been reported to be in the range of 1-5% (Sivakumaran et al., 1998). It has been suggested that the cause of EON might be linked to a disturbance in the optic nerve that is induced by EMB through an excitotoxicity pathway (Campbell and Elmes, 1975; Chai and Foroozan, 2007; Figueroa et al., 1971; Heng et al., 1999; Yoon et al., 2000; Zoumalan et al., 2005). The toxic effects of EMB in retinal cells have also been studied in recent works (Chung et al., 1989; Liu et al., 2008; Tsai et al., 2008a; Vistamehr et al., 2007). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Ethambutol (EMB), an effective first-line antituberculosis agent, can cause serious visual impairment or irreversible vision loss in a significant number of patients. However, the mechanism underlying this ocular cytotoxicity remains to be elucidated. In this study, we found that there were statistically significant dose- and time-dependent increases in the number of cytoplasmic vacuoles and the level of cell death in EMB-treated RGC-5 cells. The protein kinase C (PKC) δ inhibitor rottlerin markedly reduced the EMB-induced activation of caspase-3 and the subsequent apoptosis of RGC-5 cells. Western blot analysis revealed that the expression levels of class III PI3K, Beclin-1, p62 and LC3-II were upregulated, and LC3 immunostaining results showed activation of the early phase and inhibition of the late stage of autophagy in retinas of the EMB-intraperitoneal (IP)-injected rat model. We further demonstrated that exposure to EMB induces autophagosome accumulation, which results from the impaired autophagic flux that is mediated by a PKCδ-dependent pathway; inhibits the PI3K/Akt/mTOR signal pathway; and leads to apoptotic death in retina neuronal cells. These results indicate that autophagy dysregulation in retinal neuronal cells may play a significant role in EMB-induced optic neuroretinopathy. © 2015. Published by The Company of Biologists Ltd.
    Disease Models and Mechanisms 06/2015; 8(8). DOI:10.1242/dmm.019737 · 4.97 Impact Factor
  • Source
    • "It is well known that there are regional variations in retina regarding the susceptibility to damage (Tanito et al. 2008). Interestingly, the effect of VGB is different from that encountered in individuals with ethambutolinduced optic neuropathy, where the greatest decrease of RNFLT was in the temporal quadrants (Chai & Foroozan 2007). "
    [Show abstract] [Hide abstract]
    ABSTRACT: To investigate whether persistent visual field defects among patients exposed once to the antiepileptic drug vigabatrin (VGB) were associated with peripapillary retinal nerve fibre layer thickness (RNFLT) attenuation. Nine individuals with partial epilepsy and VGB-attributed visual field loss (group 1; 18 eyes) and seven age- and gender-matched individuals with epilepsy and no previous VGB exposure (group 2; 14 eyes) were included in the study. Full-field 120 point screening perimetry out to 60 degrees from central fixation using the Humphrey Field Analyzer was performed. RNFLT was quantified by optical coherence tomography (OCT) using Fast RNFLT protocol, Stratus OCT (3.0) after pupillary dilation. The results from the right eye are presented in this article. Among the patients with VGB-attributed visual field loss, five patients had only peripheral field defect (group 1a) and the remaining four had advanced field defects both in the periphery and within 30° from central fixation (group 1b). None of the patients in the control group had manifest visual field loss. The mean RNFLT among the patients with VGB-attributed visual field loss was significantly attenuated compared to the controls [mean total RNFLT: group 1: 75.6 ± 12.7 μm, group 2: 103.5 ± 9.7 μm, mean difference 27.9 μm, (CI 15.9-39.9; p < 0.001)]. RNFLT values classified as borderline according to normative database (Stratus OCT) occurred more frequently among individuals with VGB-attributed visual field loss than in controls (frequency in group 1: 6/9; group 2: 0/7, p = 0.011). The nasal, superior and inferior quadrants of RNFLT in individuals with VGB-attributed visual field loss were significantly attenuated, while no difference was detected in temporal quadrants compared to controls. Both individuals with peripheral and those with advanced visual field losses in the VGB group had attenuated mean total RNFLT compared to controls (p = 0.006, p = 0.002, respectively). Occurrence of borderline classification of total RNFLT ≤5th percentile was more frequent among individuals with advanced visual field loss than among controls (p = 0.048). Persistent visual field loss attributed to VGB is associated with reduced peripapillary RNFLT and was detected both among patients with advanced and among patients with only peripheral visual field defects. Measurements of RNFLT with OCT might be considered as a diagnostic supplement in the follow-up of patients exposed to vigabatrin.
    Acta ophthalmologica 08/2011; 89(5):452-8. DOI:10.1111/j.1755-3768.2010.02077.x · 2.84 Impact Factor
  • Source
    • "Results from mfERGs have been found to be abnormal in ethambutol-induced macular toxicity, and should therefore be useful in diagnosis and serial assessment of ethambutol-related ocular toxicity [7]. Furthermore, where available and affordable, tests such as magnetic resonance imaging (MRI) and optical coherence tomography (OCT) [8] could be employed to investigate ethambutol ocular toxicity. MRI scans of the optic nerves and chiasm, with normal findings in toxic and/or nutritional optic neuropathy, could be useful to differentiate between bilateral cecocentral scotomas and compressive or infiltrative lesions of the optic chiasm. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Combination antituberculosis drug therapy remains the mainstay of treating tuberculosis. Unfortunately, antituberculosis drugs produce side effects including (toxic) impaired visual function, which may be irreversible. We report a case of antituberculosis-drug-induced impaired visual function that was reversed following early detection and attention. A 37-year-old Yoruba woman, weighing 48 kg, presented to our facility with impaired visual functions and mild sensory polyneuropathy in about the fourth month of antituberculosis treatment. Her therapy comprised ethambutol 825 mg, isoniazid 225 mg, rifampicin 450 mg, and pyrazinamide 1200 mg. Her visual acuity was 6/60 in her right eye and 1/60 in her left eye. She had sluggish pupils, red-green dyschromatopsia, hyperemic optic discs and central visual field defects. Her intraocular pressure was 14 mmHg. Her liver and kidney functions were essentially normal. Screening for human immunodeficiency virus was not reactive. Her impaired visual function improved following prompt diagnosis and attention, including the discontinuation of medication. The ethambutol and isoniazid in antituberculosis medication are notorious for causing impaired visual function. The diagnosis of ocular toxicity from antituberculosis drugs should never be delayed, and should be possible with the patient's history and simple but basic eye examinations and tests. Tight weight-based antituberculosis therapy, routine peri-therapy visual function monitoring towards early detection of impaired function, and prompt attention will reduce avoidable ocular morbidity.
    Journal of Medical Case Reports 07/2011; 5(1):317. DOI:10.1186/1752-1947-5-317
Show more

Similar Publications


16 Reads
Available from